Mississippi, 2015

Drought in Mississippi, September 15 to 30, 2015

September 15 to 30, 2015 · NWS JAN · 8 events in 8 counties and zones

Very dry conditions occurred over Central Mississippi during the summer months with severe drought conditions developing over the area by September.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3.2 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Very dry conditions occurred over Central Mississippi during the summer months with severe drought conditions developing over the area by September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 14, 8:22 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 14, 8:22 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
922 PM CDT MON SEP 14 2015

.DISCUSSION...DEWPOINTS ACROSS THE REGION WERE IN THE MID TO UPPER
50S...WITH HIGHER VALUES TO THE SOUTH. WHILE THERE WILL LIKELY BE
SOME MIXING OVERNIGHT...SOUTHERLY FLOW IN GENERAL HAS RETURNED...SO
EXPECTING TEMPERATURES TO BE A LITTLE WARMER TONIGHT. RAISED VALUES
IN THE EAST TO MID 50S...NO REAL CHANGES ELSEWHERE. THERE WERE ECHOES
OFF THE COAST AND THE NAM SUGGESTS SOME CONVECTION MAY MOVE INLAND
LATE TONIGHT INTO TUESDAY. CONSIDERED INCREASING CLOUD COVER ACROSS
THE SOUTHWEST...BUT STUCK WITH CURRENT FORECAST. TWEAKED THE HOURLY
VALUES TO ACCOUNT FOR SLIGHTLY WARMER TEMPERATURES IN A FEW SPOTS.
OVERALL...THE FORECAST WAS GOOD.

&&

.AVIATION...A FEW THIN CIRRUS WERE NOTED ON SATELLITE IMAGERY MOVING
ACROSS SOUTHERN MS THIS EVENING. THESE HIGH CLOUDS WILL CONTINUE
TONIGHT BUT VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TUESDAY
EVENING./22

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       55  86  64  89 /   0   4  11   3
MERIDIAN      54  86  63  88 /   0   5   5   4
VICKSBURG     56  87  64  90 /   0   7   9   4
HATTIESBURG   57  86  67  89 /   0   5   5  15
NATCHEZ       60  86  67  88 /   0  11   6  12
GREENVILLE    55  87  63  89 /   0   3   7   4
GREENWOOD     53  86  63  89 /   0   3   8   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/22
Hazardous weather outlook, Sep 14, 12:45 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
145 PM CDT MON SEP 14 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
145 PM CDT MON SEP 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

23

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Washington

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
33.284, -90.947 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Bolivar

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bolivar forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Issaquena

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Issaquena forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
32.741, -90.989 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Sharkey

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sharkey forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
32.880, -90.813 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Warren

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Warren forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Claiborne

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Claiborne forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
31.974, -90.912 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Carroll

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
33.449, -89.920 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

Drought, Montgomery

When
September 15, 12:00 AM CST to September 30, 11:59 PM CST
Where
Montgomery forecast zone
Crop damage
$400,000
Reported by
Drought Monitor
Coordinates
33.494, -89.616 (the zone’s center; the record gives no point)

The very dry conditions continued across central Mississippi during September. The extended dry stretch resulted in an area of severe (D2) drought developing across several counties by September 15th. Approximately 25 to 50 percent of Normal rainfall occurred across most of this area in August and September, with some portions of the area only receiving 10 percent of normal rainfall. Crops were put under more stress from the dry and hot conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601227, 601228, 601229, 601230, 601231, 601232, 601233, 602621.